[Skip to Content]
[Skip to Content Landing]
Article
June 1976

Dermal Necrosis Due to Thrombosis in Severe Secondary Hyperparathyroidism

Author Affiliations

From the Nephrology Division, Department of Internal Medicine, University of Michigan, Ann Arbor, Mich.

Arch Intern Med. 1976;136(6):712-716. doi:10.1001/archinte.1976.03630060064013
Abstract

Gangrene of digits, skin, and muscle has been rarely reported in chronic renal disease with secondary hyperparathyroidism. Gangrene has been attributed to calcification of arteries alone or to calcification in association with intimal proliferation. Treatment with parathyroidectomy has been advocated. We will describe two cases in which localized thrombosis of calcified small arteries appeared to precipitate severe dermal necrosis. Control of hyperphosphatemia was associated with healing of the cutaneous lesions in one case.

PATIENT SUMMARIES 

Patient 1.—  A 47-year-old man had had insulin-dependent diabetes mellitus since 1957. In the summer of 1974, he noted abdominal distention and pedal edema. He was admitted to the Ann Arbor Veterans Administration Hospital for treatment of diabetic nephropathy with nephrotic syndrome. He was discharged from the hospital, free of ascites and edema, on a regimen of 50 mg of hydrochlorothiazide orally each day.He was readmitted two months later with severe lethargy, anorexia, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×